What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 3, 1:18 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, May 3, 1:18 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
218 PM MDT Sun May 3 2020
.DISCUSSION...
Afternoon Update: Strong storms have formed out ahead of the cold
front and are pushing through the middle of the region currently.
Small, wet hail and blustery winds are likely occurring with many
of the storms. In terms of the forecast for this system, many of
the high resolution, convective allowing models (HRRR and HREF,
for example) have done a fairly decent job representing the extent
and timing of the convection, so those were relied heavily upon
for the near term. Beyond the system today, there does seem to be
some elevated fire weather concerns tomorrow across the southwest,
as winds are going to be near the same as the minimum RH values.
If these areas do not receive a wetting rain tonight, those
concerns would likely be heightened, so it is worth keeping a
close eye on. Otherwise, the extended forecast was left totally
to the base blends to focus on the near term.
Cliff
PREVIOUS DISCUSSION:
Forecast challenge today will focus on the chance for marginally
severe thunderstorms.
All indications point to the development of a distinct surface low
pressure trough quickly moving eastward from the Rocky Mountain
front range early this morning, then deepening through central
Montana later this morning, then becoming more pronounced and
strengthening even more through eastern Montana this afternoon and
evening. Most models have storms firing along this frontal
passage. Some exact placement differences in the models still
exist, but a general consensus is taking shape.
By mid-day today, the atmosphere begins to destabilize with decent
shear in place and lapse rates in excess of 8 C/km. Southeast
winds ahead of the front and northwest winds behind the front.
Afternoon instability peaks in SE to NW oriented axis from Miles
City toward Malta, then drifts eastward through tonight. Some of
the stronger thunderstorms have the potential to produce rainfall
amounts of 0.50 to 0.75 of an inch or more. Large hail and
damaging winds are most likely from the early afternoon through
the early evening hours.
Tonight, the surface low pressure trough pinwheels east and
northeast of our CWA, taking the precipitation threat with it and
skies partially clear from the west.
Monday, the flow aloft will become more zonal under a weak low
pressure trough across the Canadian Prairie. A few isolated rain
showers are possible late Monday night through Tuesday morning as
this trough slides toward the southeast.
Tuesday night through early Wednesday, a brief ridge of high
pressure will bring dry conditions to the region.
Wednesday night and beyond a more active and unsettled weather
pattern sets up with multiple low pressure troughs sliding through
the area.
&&
.AVIATION...
Expected Flight Category: VFR-MVFR
Synopsis: Expect showers and thunderstorms over the TAF sites
through the evening and into the overnight hours tonight. Cloud
bases and visibility underneath stronger showers and thunderstorms
are likely to degrade conditions to at least MVFR levels. Some of
these storms will have strong variable winds, which could lead to
low-level shear problems. Some small hail could also be possible
in these storms. Conditions will be drier tomorrow.
Winds: Winds ahead of the storms will continue to be out of the
southeast at 10-20 kts. Under the storms, expect highly variable
winds. Behind the front, winds will turn to generally west-
northwest. Overnight winds should be mostly under 10 kts, and then
increase tomorrow to 10-20 kts out of the west.
Cliff
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 3, 3:55 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
455 PM MDT Sun May 3 2020
MTZ023-040015-
McCone MT-
455 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD...MCCONE...
NORTHWESTERN PRAIRIE AND NORTHWESTERN DAWSON COUNTIES UNTIL 615 PM
MDT...
At 454 PM MDT, Doppler radar was tracking strong thunderstorms
across much of McCone County, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Circle, Vida, Nelson Creek Rec Area, Brockway, Flowing Wells Rest
Area, Rock Creek Rec Area, Weldon and Watkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4718 10596 4718 10617 4735 10617 4736 10630
4753 10630 4753 10626 4778 10626 4800 10533
4779 10534 4779 10536 4753 10536 4753 10541
4718 10540 4718 10583 4709 10583 4709 10596
TIME...MOT...LOC 2254Z 240DEG 20KT 4758 10588
NWS GlasgowSpecial weather statement, May 3, 4:01 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
501 PM MDT Sun May 3 2020
MTZ017-023-061-040000-
Northern Valley MT-McCone MT-Central and Southern Valley MT-
501 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALLEY AND NORTHWESTERN
MCCONE COUNTIES UNTIL 600 PM MDT...
At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Hinsdale to 8 miles south
of Tampico to 10 miles west of The Pines Rec Area. Movement was
northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Fort Peck Marina,
Tampico, Duck Creek Rec Area, St. Marie, Vandalia, Park Grove, Baylor
and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4876 10648 4841 10627 4787 10626 4787 10636
4795 10636 4795 10642 4798 10645 4795 10651
4788 10651 4787 10654 4785 10653 4778 10661
4779 10662 4777 10671 4773 10675 4774 10686
4769 10687 4767 10691 4820 10683 4855 10701
TIME...MOT...LOC 2300Z 238DEG 19KT 4848 10702 4819 10684 4787 10685
NWS GlasgowLocal storm report, May 3, 4:12 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
512 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 2 WNW JORDAN 47.33N 106.95W
05/03/2020 M52 MPH GARFIELD MT ASOS
ASOS STATION KJDN JORDAN REPORTED.
&&
RUXSpecial weather statement, May 3, 4:23 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Glasgow MT
523 PM MDT Sun May 3 2020
MTZ027-040030-
Wibaux MT-
523 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...SOUTHEASTERN RICHLAND
AND SOUTHEASTERN DAWSON COUNTIES UNTIL 630 PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Wibaux, moving northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wibaux, Saint Phillip and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4668 10428 4683 10453 4686 10451 4691 10441
4701 10433 4704 10433 4704 10431 4717 10432
4736 10420 4735 10414 4740 10413 4740 10405
4677 10404
TIME...MOT...LOC 2322Z 211DEG 26KT 4685 10436
NWS GlasgowSpecial weather statement, May 3, 4:41 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
541 PM MDT Sun May 3 2020
MTZ026-040045-
Prairie MT-
541 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...SOUTHERN
MCCONE AND WESTERN PRAIRIE COUNTIES UNTIL 645 PM MDT...
At 541 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Brockway to 22 miles west
of Terry. Movement was northeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Zero, Mccloud and Crow Rock.
LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
4674 10558 4675 10562 4683 10562 4683 10583
4686 10584 4686 10609 4709 10609 4718 10607
4718 10596 4709 10596 4709 10584 4718 10583
4718 10539
TIME...MOT...LOC 2341Z 225DEG 15KT 4712 10554 4686 10579
NWS GlasgowSpecial weather statement, May 3, 4:43 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
543 PM MDT Sun May 3 2020
MTZ024>026-040115-
Richland MT-Dawson MT-Prairie MT-
543 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WIBAUX...EASTERN
MCCONE...EASTERN PRAIRIE...WESTERN RICHLAND AND DAWSON COUNTIES UNTIL
715 PM MDT...
At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Richey to 12 miles
northwest of Terry. Movement was northeast at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Glendive, Terry, Fallon, Richey, Bloomfield, West Glendive, Lambert,
Lindsay, Hoyt, Enid, Mildred, Calypso, Forest Park, Stipek and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4657 10524 4657 10545 4718 10539 4753 10541
4753 10536 4778 10536 4779 10524 4780 10524
4797 10450 4686 10458 4686 10460 4683 10461
4666 10461 4666 10473 4661 10474 4661 10486
4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2343Z 236DEG 25KT 4774 10517 4695 10544
NWS Glasgow